5 favorite foods that cause bad drug interactions
Think twice before you take a bite
From chocolate to bananas, a number of common foods can cause negative interactions with certain medications. Keep scrolling to learn how your meal could affect your meds.
CHOCOLATE AND OTHER TYRAMINE-RICH FOODS
Don't eat while taking MAOIs (a common type of antidepressant)
Tyramine is an amino acid. High levels of it in your body can increase your blood pressure. Certain medications like MAOIs (monoamine oxidase inhibitors) can interfere with the breakdown of tyramine.
In addition to chocolate, many other foods are rich in tyramine, including aged and matured cheeses, hot dogs and draft beers.
GREEN LEAFY VEGGIES
Can cause interactions with blood-thinners like Coumadin (warfarin)
Green leafy veggies like broccoli, cabbage, kale and Brussels sprouts are high in vitamin K, which can limit a blood-thinning drug's ability to prevent clotting.
Stay consistent—avoid suddenly increasing or decreasing your consumption of green leafy veggies while taking a blood thinner.
NATURAL BLACK LICORICE
Avoid while taking digoxin (a heart failure medication)
Natural black licorice contains an ingredient, known as glycyrrhizin, that can cause your body's potassium levels to fall. Low potassium levels boost digoxin's activity, which can cause an irregular heartbeat or heart attack.
Don't worry, black licorice fans—artificially flavored black licorice has the flavor you love without glycyrrhizin. Get your fix with it instead.
Causes interactions with a variety of drugs—always check the warning labels
Grapefruit juice can interact with medications in various ways, such as changing the way your body metabolizes drugs. This can give you lower or higher than normal blood levels of the drug.
Here are some examples of medications that don't mix well with grapefruit juice:
- Birth control.
- Blood pressure drugs.
- Cholesterol drugs (some statins).
- Stomach acid-blocking drugs.
- Thyroid replacement drugs.
BANANAS AND ORANGES
Consume with caution when taking ACE inhibitors for high blood pressure
ACE inhibitors can cause a significant increase in your potassium levels.
Eating large amounts of potassium-rich foods, like bananas and oranges, can raise your potassium levels even higher, which can result in an irregular heartbeat or heart palpitations.
Check out more tips for using medications safely.
Sources: Academy of Nutrition and Dietetics; American Academy of Family Physicians; National Consumers League; U.S. Department of Health and Human Services; U.S. Food and Drug Administration